Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 20, NWS San Diego, CA

July 7, 1998San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 7, 1998, 2:33 PM PDT for San Bernardino County, California. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 1998, 2:33 PM PDT (21:33 UTC)
Expired
Jul 7, 1998, 4:30 PM PDT
In force
117 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4046 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGX 072135
FFWSAN
CAC071-072330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
233 PM PDT TUE JUL 7 1998

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MOUNTAINS OF SOUTH CENTRAL SAN BERNARDINO COUNTY

* UNTIL 430 PM PDT

* AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN 10 MILES NORTHWEST OF YUCCA VALLEY WHICH WERE NEARLY
  STATIONARY. LOCAL RAINFALL RATES OF ONE INCH PER HOUR OR GREATER
  WERE OCCURRING.

* HEAVY RAINS HAVE BEEN CONTINUOUS OVER THE SAME AREA SINCE NOON.
  THE FLASH FLOOD WARNING COVERS THOSE MOUNTAINS SOUTHEAST OF BIG
  BEAR LAKE AND NORTHWEST OF YUCCA VALLEY. THIS PINCLUDES PORTIONS OF
  HIGHWAY 38.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN.

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:20 PM PDT, 13 minutes earlier.

Area forecast discussion, Jul 7, 2:20 PM PDT, 13 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
220 PM PDT TUE JUL 7 1998

                            ...SYNOPSIS...
MONSOONAL FLOW FROM THE SOUTH WILL BRING SOME THUNDERSTORMS OVER THE
MOUNTAINS AND DESERTS THIS AFTERNOON AND WEDNESDAY AFTERNOON...BUT BY
THURSDAY THE FLOW SHOULD BECOME MORE SOUTHWESTERLY AND DECREASE THE
THUNDERSTORM THREAT. A WEAK MARINE LAYER WILL BRING SOME AREAS OF
LATE NIGHT AND EARLY MORNING LOW CLOUDS AND FOG NEAR THE IMMEDIATE
COAST. OTHERWISE...HIGH PRESSURE ALOFT WILL BRING FAIR WARM WEATHER.
A WEAK TROUGH WILL MOVE IN FROM THE WEST LATE THIS WEEK TO BRING SOME
COOLING.

                           ...DISCUSSION...
THUNDERSTORMS ERUPTED ALONG AND JUST EAST OF THE MOUNTAIN SPINE FROM
THE BIG BEAR AREA SOUTH TO ABOUT 150 MILES SOUTH OF THE BORDER. THE
MAIN THREAT FROM THESE STORMS IS THE HEAVY RAIN...WHICH COULD FILL UP
THE DRY WASHES ON THE EAST SLOPES...THOUGH SOME SMALL HAIL COULD
OCCUR TOO. THE MONSOONAL MOISTURE IS MAKING GOOD WESTWARD PROGRESS
OVER THE COASTAL WATERS AS THE LOW CLOUDS...WHICH OFTEN DECREASE WITH
UPPER-LEVEL MOISTURE...ARE BEING ERODED SOUTH OF POINT CONCEPTION.

MONSOONAL MOISTURE SHOULD CONTINUE WEDNESDAY...THOUGH THE TSTORMS MAY
NOT BE AS WIDESPREAD SINCE WE WILL NOT HAVE THE LARGE-SCALE UPWARD
MOTION CAUSED BY THE VORT MAX FROM TODAY MOVING BY TO THE NORTH. THE
FLOW ABOVE 700MB ON THURSDAY TRIES TO TURN MORE SOUTHWESTERLY
HERE...SO MOST OF THE MONSOONAL MOISTURE SHOULD MOVE JUST EAST OF OUR
FORECAST AREA. IF THE TROUGH OVER THE EAST PACIFIC STAYS FAR ENOUGH
WEST...THERE COULD BE A FEW THUNDERSTORMS...BUT THIS IS NOT EXPECTED.

SOME COOLING IS EXPECTED ALOFT AND AT THE SURFACE THURSDAY...AND THE
MARINE INVERSION LEVEL SHOULD INCREASE ONCE AGAIN. ENSEMBLE...AS WELL
AS ALL EXTENDED PROGS EXCEPT THE UK...SHOW THE TROUGH MOVING THROUGH
AROUND SATURDAY...SO THE WEATHER SHOULD BE COOLEST THEN.

SAN UU 065/075 065/074 064 070000

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:36 PM PDTFlash Flood WarningSGXSan Diego114 min

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.